Junior Member (female)
Join Date: Jan 2010
Does anyone here (women) have acne related to facial hair? Problem after Accutane,rop
thinking of trying Spironolactone. I know I probably need to see an endocrinologist to diagnose something like PCOS or a hormonal factor. I'm fed up with acne, but I have other conditions I'm treating (depression, anemia, general fatigue that my primary doctor can't explain....I'm taking a multivitamin and iron gel caps but even with four cups of coffee and 10 mg of Ritalin a day I feel I need ten hours of sleep and even when I'm awake, I want to lie or sit down). I'm also worried Spironlactone might make me sweat more (something else I seem to have a problem with---even when its 32 degrees Fahrenheit, my feet or arm pits are moderately sweaty even with the use of foot powder or extra strength deodorant...I know the coffee, anti-depressants, etc. may be related).
Here's my skin history--I'm a 23 year old woman, have fair skin and regular-thick facial/body hair (torso, back, shoulders, stomach, etc.) my whole life. I think there's a genetic basis for SOME the hairiness, but that doesn't mean it isn't hormonal. Like an idiot, in 7th grade, I shaved the hair in those places, and I kept doing it for a while; I swear it re-grew thicker and coarser-looking, and there were additional hairs.
I kept shaving throughout high school. The acne became severe eighth grade or so and I started getting treatment through antibiotics (doxycycline for six months to a year, I forget) and then WAY too low a dosage of Accutane for about six to nine month. That was the first drug that had a noticeable effect...I'd say my skin with my first dermatologist's regimen was about as bad as it is now...moderate acne with some mild cystic characteristics.
I also know for a fact that where once hair was copious but light and fine, it had become (and definitely is now) much thicker, darker and coarser.
Then, during senior year of high school (or freshman year of college) I started using Isotretin (generic of Accutane) in earnest. By my estimation, I went on two 6-9 months cycles. During the three or four month interval between the cycles, 60% of the acne returned (I think I was off of it about three months and was on Dianette birth control, which did nothing to help) in terms of severity and number/frequency of cysts and other blemishes. I also used a sample of Vaniqua on my upper lip that made me break out horribly there.
During the first cycle I was on 30 mg of Isotretin. After I stopped for three months and the acne came back I was bumped up to 60 mg. My skin was clearer, even if I still had large pores and whiteheads or residual cysts that shrank without truly going away. For each of those two cycles, if I was on a dosage of at least 30 mg, I'd say my skin went from "severely cystic acne" to "moderate/mild" in two or three weeks.
So after 18 months to two years on Accutane, I'm off of it. I still wax my face regularly and use a depilatory cream on the body. The result is discouraging. On my face, the hair regrows in a week (sooner, really....the first "cycle" comes back on my chin, cheeks, upper lip, etc. appears after three or four days). Little zits--some whiteheads, some nodules that don't form heads, blackheads,and a scattering of small but recurrent cysts form that following week as the hair grows back or forms ingrown hairs. My pores are huge and filled with **** because of the constant sebum production and the irritation of the hair regrowth. Actually, I think that it regrew that quickly even when I was on Accutane, but the irritation/zits were fewer and the density/amount of thick, coarse hairs overall on my face was less.
I've had thick, dark hairs on my breasts (especially closer to the nipples) since...I don't know...senior year of high school? There are light brown, medium-thick, noticeable hairs on chest between my breasts.
On my face I think I have some permanently stretched out irritated pores due to the presence of hair follicles, so naturally, I have permanent cystic activity there.
After using Nair on those areas and my stomach and chest I get breakouts in little nodules/ zits that never form heads, especially on my chest--just little red, irritated bumps, larger and more scattered than razor-burn. Two or so weeks after using the damn Nair the skin is more or less flat but the irritated red/pink discoloration and acne marks are still there.
Thus, I have thick, coarse, noticeably dark, twine-like hairs everywhere I originally found it when I first noticed the problem so many years ago--my chin in particular, between my eyebrows, cheeks, jawline, around and under my nose, and the aforementioned places on my body (shoulders, chest, etc.) I have the dark thick hairs interspersed with expected, finer, lighter "peach fuzz."
I am fed up. In a nutshell I'm hairy with moderate/moderately severe acne (whiteheads, blackheads, in additional to some red, noticeable nodules and moderate-sized cysts) after all these years but I'm worried about starting another cycle of Accutane (I experienced bone spurs, spasms of lower back pain, and, counting the first time I tried it on a low dosage and for six months, have been on it longer than 18 months).
I can't tell if all the hair I idiotically took a razor blade to has grown back coarser ever since as a result of the method I used, adolescent hormones, or both, but either way I feel horrible, and the acne naturally makes it worse.
In terms of skin regimen, I wash my face throughout the day (using Ivory unscented bar soap...maybe four times, including before bed?) and use a 2% salicylic acid astringent afterward. I bathe once every other day, using an acne body wash and an exfoliating loofah. I use no hair gels, mousse, or anything else that would make my moderately greasy roots even worse. I condition only the ends of my hair, and am pretty sure there are no silicones in my shampoo.
I infrequently use Clean and Clear Persagel, which has 10% benzoyl peroxide and an exfoliating agent in the cream itself that seemed to irritate the skin in that I saw NEW zits the morning after, not a reduction in old ones. I admit, I should probably use it more but it angers me to think that unless I apply this stuff twice a day (basically whenever I'm not outside the house) I'll get three new zits to deal with each day. I HATE the way it feels on my face. I still produce oil when I wear it--it's like wearing a cloth mask or a paste my skin as it produces oil overnight. And as I said, it seems to make my face "purge" new zits as it (barely) heals old ones.
I've used Retin-A (.05%) and Retin-A micro, but inconsistently. It would make my skin dry and flaky without resolving the zits on anywhere but my nose, and even then, if I skipped a day, the large semi-cysts and blackheads on my nose would return in size, noticeability, and number.
So now that I've laid out my experience with both problems, here are some questions for other board members:
1) Has anyone dealt with both problems? Were they related? (As I've described above, I definitely thick my genetically thick, acne prone skin, the thick hair growth, and the sebum production exacerbated some horrible cystic acne.) How did you handle it over time? I.e. did you switch from one thing to Spironalactone or similarly "unconventional" acne treatment? (I realize birth control might help; I tried it by itself for three months and it was totally useless.)
2) Has anyone gone OFF Spironolactone only to have symptoms return (i.e. new hair growth, thicker or unwanted hair growth)?
3) Has anyone experienced negative side effects--serious acne "purges," no change in hair growth, new or darker hair growth, unwanted hair LOSS (i.e. on top of the head)? (I wash every other day and use no hair products/blow-drying, but I realize hair loss or damage might still be a factor).
Is there anything else lots of you are dealing with due to the drug's interaction with other meds or exacerbation of other conditions? As I said, I'm already having trouble running basic errands, going to classes, and being half-alert for 6-7 hours during the day, and that's on lots of coffee, 7-8 hours sleep (at least), and 10 mg of methylphenidate (generic Ritalin). I'm worried that this will greatly complicate my problems with fatigue, that it's more costly and troublesome than it's worth, that I could resolve my problems with acne (not the facial hair, though, which is consuming lots of my time, energy and sanity) with topical creams.
Have some of you gotten around the purported sleep problems and exhaustion by taking the Spiro at a certain time of day or by adjusting your others meds? Maybe by combining the Spiro with birth control? Am I doomed to severe additional fatigue if I take this, given my current usage of anti-depressants and general predisposition to easy exhaustion?
Acne is making the thought of going back to school or even looking for a job miserable, but taking yet ANOTHER drug that makes me sweat like crazy and makes my heart pound at the same time it makes me want to keel over does too (I know Ritalin does this but I've read on these boards that Spiro might too, more or less).
Any help from those trying to balance both concerns--feeling like crap (exhaustion) and LOOKING like it (facial hair/acne/oily skin)--would be greatly appreciated, esp. if you could tell me whether or not Spiro helped with any of the conditions I mentioned (unwanted hair, acne, oily skin), if the benefits were temporary, and if--depending, I suppose, on other conditions you're treating, relevant side effects from conflicting drugs, or susceptibility to fatigue you may have--the Spiro helped more than it hurt.